Electronic Journal of Probability

Logconcave reward functions and optimal stopping rules of threshold form

Shoou-Ren Hsiau, Yi-Shen Lin, and Yi-Ching Yao

Full-text: Open access

Abstract

In the literature, the problem of maximizing the expected discounted reward over all stopping rules has been explicitly solved for a number of reward functions (including $(\max\{x,0\})^{\nu}$, $\nu>0$, in particular) when the underlying process is either a random walk in discrete time or a L\'evy process in continuous time. All of such reward functions are increasing and logconcave while the corresponding optimal stopping rules have the threshold form. In this paper, we explore the close connection between increasing and logconcave reward functions and optimal stopping rules of threshold form. In the discrete case, we show that if a reward function defined on $\mathbb{Z}$ is nonnegative, increasing and logconcave, then the optimal stopping rule is of threshold form provided the the underlying random walk is skip-free to the right. In the continuous case, it is shown that for a reward function defined on $\mathbb{R}$ which is nonnegative, increasing, logconcave and right-continuous, the optimal stopping rule is of threshold form provided the underlying process is a spectrally negative L\'evy process. Furthermore, we also establish the necessity of logconcavity and monotonicity of a reward function in order for the optimal stopping rule to be of threshold form in the discrete (continuous, \$textit{resp.}$) case when the underlying process belongs to the class of Bernoulli random walks (Brownian motions, \textit{resp.}) with a downward drift.

Article information

Source
Electron. J. Probab., Volume 19 (2014), paper no. 120, 18 pp.

Dates
Accepted: 27 December 2014
First available in Project Euclid: 4 June 2016

Permanent link to this document
https://projecteuclid.org/euclid.ejp/1465065762

Digital Object Identifier
doi:10.1214/EJP.v19-3745

Mathematical Reviews number (MathSciNet)
MR3296536

Zentralblatt MATH identifier
1325.60062

Subjects
Primary: 60G40: Stopping times; optimal stopping problems; gambling theory [See also 62L15, 91A60]
Secondary: 62L15: Optimal stopping [See also 60G40, 91A60] 60J10: Markov chains (discrete-time Markov processes on discrete state spaces) 60J65: Brownian motion [See also 58J65]

Keywords
optimal stopping threshold form skip-free random walk spectrally negative Levy process

Rights
This work is licensed under a Creative Commons Attribution 3.0 License.

Citation

Hsiau, Shoou-Ren; Lin, Yi-Shen; Yao, Yi-Ching. Logconcave reward functions and optimal stopping rules of threshold form. Electron. J. Probab. 19 (2014), paper no. 120, 18 pp. doi:10.1214/EJP.v19-3745. https://projecteuclid.org/euclid.ejp/1465065762


Export citation

References

  • Baurdoux, E. J. Examples of optimal stopping via measure transformation for processes with one-sided jumps. Stochastics 79 (2007), no. 3-4, 303–307.
  • Bertoin, Jean. Levy processes. Cambridge Tracts in Mathematics, 121. Cambridge University Press, Cambridge, 1996. x+265 pp. ISBN: 0-521-56243-0
  • Brown, Mark; Pekoz, Erol A.; Ross, Sheldon M. Some results for skip-free random walk. Probab. Engrg. Inform. Sci. 24 (2010), no. 4, 491–507.
  • Chow, Y. S.; Robbins, Herbert; Siegmund, David. Great expectations: the theory of optimal stopping. Houghton Mifflin Co., Boston, Mass., 1971. xii+141 pp.
  • Christensen, Soren; Irle, Albrecht; Novikov, Alexander. An elementary approach to optimal stopping problems for ${\rm AR}(1)$ sequences. Sequential Anal. 30 (2011), no. 1, 79–93.
  • Christensen, Soren; Salminen, Paavo; Ta, Bao Quoc. Optimal stopping of strong Markov processes. Stochastic Process. Appl. 123 (2013), no. 3, 1138–1159.
  • Darling, D. A.; Liggett, T.; Taylor, H. M. Optimal stopping for partial sums. Ann. Math. Statist. 43 (1972), 1363–1368.
  • Deligiannidis, G.; Le, H.; Utev, S. Optimal stopping for processes with independent increments, and applications. J. Appl. Probab. 46 (2009), no. 4, 1130–1145.
  • Dubins, Lester E.; Teicher, Henry. Optimal stopping when the future is discounted. Ann. Math. Statist. 38 1967 601–605.
  • Kyprianou, Andreas E.; Palmowski, Zbigniew. A martingale review of some fluctuation theory for spectrally negative Levy processes. Seminaire de Probabilites XXXVIII, 16–29, Lecture Notes in Math., 1857, Springer, Berlin, 2005.
  • Kyprianou, Andreas E.; Surya, Budhi A. On the Novikov-Shiryaev optimal stopping problems in continuous time. Electron. Comm. Probab. 10 (2005), 146–154 (electronic).
  • Mordecki, Ernesto. Optimal stopping and perpetual options for Levy processes. Finance Stoch. 6 (2002), no. 4, 473–493.
  • Novikov, A. A.; Shiryaev, A. N. On an effective case of the solution of the optimal stopping problem for random walks. (Russian) Teor. Veroyatn. Primen. 49 (2004), no. 2, 373–382; translation in Theory Probab. Appl. 49 (2005), no. 2, 344–354
  • Novikov, Alexander; Shiryaev, Albert. On solution of the optimal stopping problem for processes with independent increments. Stochastics 79 (2007), no. 3-4, 393–406.
  • Sato, Ken-iti. Levy processes and infinitely divisible distributions. Translated from the 1990 Japanese original. Revised by the author. Cambridge Studies in Advanced Mathematics, 68. Cambridge University Press, Cambridge, 1999. xii+486 pp. ISBN: 0-521-55302-4
  • Surya, B. A. An approach for solving perpetual optimal stopping problems driven by Levy processes. Stochastics 79 (2007), no. 3-4, 337–361.